Drought, Ballard
- When
- January 10, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Ballard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Moderate drought conditions developed across most of western Kentucky by the middle of the month. Since December 1, 2014, precipitation amounts across much of Kentucky were 3 to 5 inches below normal.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Moderate drought conditions developed across most of western Kentucky by the middle of the month. Since December 1, 2014, precipitation amounts across much of Kentucky were 3 to 5 inches below normal. Precipitation at the Princeton mesonet site was 2.05 inches in December, and 1.51 inches in January. Normal monthly precipitation is between 3.5 and 4 inches for each month. River levels were unusually low on the Ohio River, but no significant impacts were noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 9, 11:22 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1122 PM CST Fri Jan 9 2015 .UPDATE... Issued at 1122 PM CST FRI JAN 9 2015 Updated aviation section for 06z TAF package. && .SHORT TERM...(Tonight through Saturday night) Issued at 200 PM CST FRI JAN 9 2015 Nwrly sfc winds will slowly decrease this afternoon as another arctic air mass surges into the PAH forecast area, and the pressure gradient begins to relax. However, the temp trends have been a bit of a challenge, with temps rising several degrees higher than originally forecast, perhaps assisted by the very limited cloud cover. The short term models perhaps have sensed a slightly less robust arctic blast, therefore a slight upward bump in lows tonight seemed justified. Temps will still be well below average until early Sun. The pattern aloft is forecast to transition to wswrly flow Sat night, as low level flow goes srly behind the high, and sfc temps begin to warm through the 20s. Moisture will increase ahead of an approaching mid level shrtwv and sfc low pressure wave during the night. At this time, we are not forecasting any measurable pcpn in the MO Ozarks before 12Z Sun, though the 12Z GFS did suggest pcpn possibility very close to that area. .LONG TERM...(Sunday through Friday) Issued at 200 PM CST FRI JAN 9 2015 The long term portion of the forecast starts out with a warming and moistening profile on Sunday. The models are synchronizing on their suggestion that all pcpn holds off til after 12z Sunday, and even suggest it will be closer to 18z (vs 12z) before any drops make it to the surface. That said, the warm nose/moist tongue we have been watching the models develop and evolve does suggest that a couple hundredths of an inch works its way into the Ozarks of Semo, mainly, Sunday morning. While temps from about 2-9K feet warm nicely above freezing, it is that lower 2k feet we are concerned with. There is a chance, particularly for the higher elevations further north and west in Semo, that some --fzra occurs Sunday morning, as surface temps look to be around the 30-32F mark as pcpn develops. After 18z, the profile continues to warm, but there is concern where clouds have thickened/pcpn has developed...i.e. from Semo into sw Il, that temps will hold nearly steady. This could be somewhere +/- a degree of 32F. Therefore, as pops go likely Sun pm, we include the fzra mention, basically for Semo/Swil. South and east of there, we should be safely in the mid and upper 30s (even nudging toward 40 nr HOP) and should be all rain. This Sunday event should be light, with only a few hundredths of an inch icing anticipated in our farthest northern/western counties. The rest should be all liquid. This is in line with the new WWD graphic as well. The better pop/qpf comes Sunday night, but it is not a "heavy" rain event. The new WWD paints a hundredth of an inch of icing possible basically north of PAH...from about CGI-Henderson. The tenth of an inch line barely touches our northern most counties. This is in close line with the models now synchronized approach and is very similar to our going and upcoming forecast package. We can foresee, based on these totals and anticipated air temps Sun night-early Mon morning, some type of minor travel effect perhaps warranting an Advisory for the return to work or school Monday morning. But we'll see how the warming trend of the models plays out this weekend and collaborate as follow-up for any headline approaches we may end up taking. The pcpn of note moves out by Monday afternoon. We follow with a largely dry and normal period, although a system scooting just to our south does warrant a reintroduction of a small mid week chance of pcpn. && .AVIATION... Issued at 1122 PM CST FRI JAN 9 2015 Clear skies are expected through most of the TAF period, with some increasing high clouds expected toward 00z. Light north to northwest winds will become south by 12z, then increase to around 5 kts. No vsby restrictions expected. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...DB LONG TERM...DH AVIATION...RST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CST FRI JAN 9 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 200 PM CST FRI JAN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF FREEZING RAIN ACROSS PARTS OF THE REGION SUNDAY...SUNDAY NIGHT AND EARLY MONDAY MORNING. SOME LIGHT SLEET MAY ALSO OCCUR DURING THE ONSET OF PRECIPITATION. THE BEST CHANCE OF LIGHT ICING OCCURRING LOOKS TO BE ALONG AND NORTH OF A LINE FROM AROUND CAPE GIRARDEAU MISSOURI TO NEAR HENDERSON KENTUCKY. THE MAIN IMPACTS OF THIS POTENTIAL HAZARD WILL BE FOR SUNDAY TRAVELERS AS WELL AS THE MONDAY MORNING COMMUTE TIME FOR WORK OR SCHOOL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
18 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551869, 551870, 551871, 551872, 551873, 551874, 551875, 551876, 551877, 551878, 551879, 551880, 551881, 551882, 551883, 551884, 551885, 551886.